Someone can experience an overdose if they consume a higher dose of beta-blockers than prescribed, whether by accident or on purpose, according to Mount Sinai. Depending on the drug and the amount of time it takes to receive medical care, some patients who overdose on beta-blockers can survive.
The risk of severe overdose can increase if someone has other drugs in their system, like digoxin, calcium channel blockers, and tricyclic antidepressants. Lipid-soluble beta-blockers — like propranolol, sotalol, and oxprenolol — have an increased risk of serious side effects if an overdose occurs, as explained by Medscape. People who have cardiac or pulmonary disease may also have severe reactions during a beta-blocker overdose.
Beta-blocker medications contain a poisonous ingredient that blocks the hormone epinephrine, and the exact poisonous ingredient depends on the creators of the drug. Individuals who are experiencing a beta-blocker overdose may show distinct symptoms, including shortness of breath, blurred vision, and low blood pressure. In severe overdoses, a person can experience heart failure, hallucinations, seizures, or a coma, as described by the Missouri Poison Center. Overdoses of lipid-soluble beta-blockers, especially propranolol, are more likely to trigger seizures, according to Medscape.